MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1882569HS
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been returned.A product analysis has not been performed.
 
Event or Problem Description
It was reported that a high speed bur broke off 2cm from the tip and into the patient.The broken piece was retrieved without complications.
 
Additional Manufacturer Narrative
A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
The product analysis indicates that one opened sample of part number 1882569hs from lot number 0210549401 was received.Visually, the tip was broken off which would have resulted in the reported event.The portion that broke off measured approximately 1.24¿.The break occurred at the spiral wrap which was twisted in on itself in a clockwise direction indicating excess torsional load.The inside diameter of the outer tube at the distal end was worn, which likely indicates bending/prying forces applied to the bur tip.There was no allegation of a defect prior to use.There are checks for damage throughout the manufacturing process.There was no evidence of improper manufacturing and therefore has been ruled out as a likely cause.The information most likely indicates bending/prying forces resulted in the wear and excess torsional load, which caused the breakage of the spiral wrap.The ifu warns that excessive pressure applied to bur may cause bur fracture, and bending or prying may break the blade or bur.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6450382
Report Number1045254-2017-00106
Device Sequence Number874525
Product Code EQJ
UDI-Device Identifier20721902978009
UDI-Public20721902978009
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/08/2019
Device Model Number1882569HS
Device Catalogue Number1882569HS
Device Lot Number0210549401
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/26/2017
Initial Date Received by Manufacturer 03/08/2017
Supplement Date Received by Manufacturer06/27/2017
06/27/2017
Initial Report FDA Received Date03/31/2017
Supplement Report FDA Received Date07/21/2017
09/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1